Virginia, 2014

Hail and Damaging Winds in Virginia, June 11, 2014

June 11, 2014 · NWS RNK · 17 events in 9 counties and zones

Numerous showers and thunderstorms developed in the unstable, moisture laden air in advance of an approaching strong cold front. Several of these storms reached severe levels by producing damaging winds and up to golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$812,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Numerous showers and thunderstorms developed in the unstable, moisture laden air in advance of an approaching strong cold front. Several of these storms reached severe levels by producing damaging winds and up to golf ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 9:23 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 11, 9:23 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1023 AM EDT WED JUN 11 2014

.SYNOPSIS...
LOW PRESSURE WAS OVER THE UPPER MISSISSIPPI VALLEY WITH A COLD
FRONT DRAPED ACROSS THE LOWER MISSISSIPPI VALLEY AND A WARM FRONT
EXTENDING ACROSS THE MASON DIXON LINE. THIS LOW WILL MOVE INTO THE
GREAT LAKES THIS AFTERNOON. THE COLD FRONT WILL APPROACH THE AREA
ON THURSDAY THEN MOVE THROUGH THE REGION ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM EDT WEDNESDAY...

CLOSED LOW OVER THE UPPER MISSISSIPPI VALLEY WILL OPEN UP TODAY
WITH AN ELONGATED TROUGH ACROSS THE ENTIRE MISSISSIPPI VALLEY. OUT
AHEAD OF THIS TROUGH AND OVER THE FORECAST AREA...SHORT
WAVES...ABUNDANT MOISTURE AND AFTERNOON HEATING WILL BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORM OVER THE REGION THIS AFTERNOON
AND EVENING. STRONG TO SEVERE STORMS ARE EXPECTED TO MOVE OVER THE
MOUNTAINS IN THE AFTERNOON...THEN OVER THE PIEDMONT LATE
AFTERNOON INTO THE EVENING. DAMAGING WINDS ARE THE PRIMARY THREAT
AND CAN NOT RULE OUT THE POSSIBILITY OF A TORNADO IN AN
ENVIRONMENT FAVORING SUPERCELLS. CONVECTION MAY WANE SOME
OVERNIGHT HOWEVER...PASSING SHORT WAVES SHOULD KEEP ISOLATED TO
SCATTERED SHOWERS ONGOING INTO THE EARLY MORNING HOURS.

ANALYSIS OF MODIFIED GSO SOUNDING SHOWED CAPES THIS AFTERNOON
SHOULD BE AROUND 2500 J/KG EAST OF THE BLUE RIDGE...WITH DOWNDRAFT
CAPES IN THE 1000-1500 J/KG RANGE. PLUS LOW AND MID LEVEL LAPSE
RATES ARE LARGER THAN ON TUESDAY AND BULK SHEAR IS STRONGER...IN
THE 35 TO 40 KNOT RANGE. AMOUNT OF HEATING AND INSTABILITY IS THE
MOST QUESTIONABLE FACTOR SINCE MID AND HIGH CLOUDS COVER MUCH OF
THE FORECAST AREA THIS MORNING. THIS MAY DELAY ONSET OF STORM
DEVELOPMENT UNTIL LATER IN THE AFTERNOON.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 412 AM EDT WEDNESDAY...

THE UPPER LEVEL TROUGH TRACKS EAST OF THE MISSISSIPPI VALLEY AND
INTO THE OHIO-TENN VALLEYS ON THURSDAY. THE AXIS OF STRONGER
STORMS WILL ALSO SHIFT EAST ALONG THE COAST. STILL NOT OUT OF THE
QUESTION TO SEE ANOTHER ROUND OF SEVERE WEATHER WITH THE THREAT
BRING DAMAGING WINDS AND LARGE HAIL AS COOL POOL DRIFTS OVER THE
REGION. THIS UPPER LEVEL TROUGH WILL DRIFT OVER THE REGION
THURSDAY NIGHT AND THEN TO THE COAST ON FRIDAY. WEDNESDAY WILL
LIKELY BE THE WARMEST DAY...THEN HIGH TEMPERATURES THURSDAY AND
FRIDAY BE CLOSER TO NORMAL.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 250 PM EDT TUESDAY...

MEAGER SURFACE HIGH WILL ARRIVE IN A WEDGE POSITION BY SUNDAY
ACROSS NEW ENGLAND...KEEPING A SUPPLY OF COOLER AND DRIER AIR
THROUGH MUCH OF OUR REGION. SOME INSTABILITY WILL REMAIN ACROSS
THE EXTREME SW AND WITH SURFACE CONVERGENCE DUE TO WEAK SE
WINDS...PRECIP CHCS WILL REMAIN ACROSS THE FAR SW AND NW NC. AS
THE SURFACE HIGH MOVES OFF THE COAST...RETURN FLOW DELIVERS WARMER
AND MORE HUMID AIR...LEADING TO A WIDER SCATTERING OF SHOWERS AND
STORMS BY THE BEGINNING OF NEXT WEEK. H85 TEMPS MAY RETURN TO THE
UPPER TEENS SOUTH OF WHAT LOOKS TO BE A STATIONARY FRONT DRAPED
ACROSS THE OHIO VALLEY AND MIDDLE ATLANTIC BY THE MIDDLE OF NEXT
WEEK.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
AS OF 800 AM EDT WEDNESDAY...

MVFR/IFR FOG IS POSSIBLE THROUGH SUNRISE IN MOST LOCATIONS.
PATCHES OF MVFR CLOUD COVER IS POSSIBLE OVER THE MOUNTAINS LATE
TONIGHT BUT CONFIDENCE IS NOT AS HIGH.

UPPER LEVEL AREA OF LOW PRESSURE OVER THE MS VALLEY WILL SLOWLY
MOVE EAST THROUGH THURSDAY. THIS WILL RESULT IN SCATTERED TO
NUMEROUS SHOWERS/STORMS REGIONWIDE THE NEXT SEVERAL DAYS...WITH
GREATEST COVERAGE DURING THE LATE AFTERNOON AND EVENING. SOME
ORGANIZATION OF STORMS IS LIKELY WITH STORMS CLUSTERING TOGETHER
IN SHORT LINE SEGMENTS.

SCATTERED MVFR/IFR CONDITIONS WILL BE ASSOCIATED WITH THE SHOWERS
AND THUNDERSTORMS. WINDS VCNTY OF STORMS WILL GUST TO NEAR 30KTS
WITH POTENTIAL FOR 50KT GUSTS WITH ANY OF THE STRONGER CELLS.

EXTENDED AVIATION DISCUSSION...

CONFIDENCE FOR WIDESPREAD SHOWERS AND STORMS DECREASES AFTER
THURSDAY AS THE UPPER LEVEL TROF MOVES OVERHEAD AND WEAKENS. FROM
FRIDAY INTO THE WEEKEND SHOWER/STORM ACTIVITY IS EXPECTED TO
BECOME MORE ISOLATED TO WIDELY SCATTERED WITH BETTER OPPORTUNITY
FOR GREATER COVERAGE OF VFR CONDITIONS FOR THE WEEKEND.

&&

.EQUIPMENT...
AS OF 1020 AM EDT WEDNESDAY...

AWOS EQUIPMENT FOR BLACKSBURG VA...KBCB...IS BEING UPGRADED
TODAY. A COMPLETE OBSERVATION FROM THIS SITE WILL AGAIN BE
AVAILABLE WHEN THE INSTALLATION IS FINISHED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...AMS/RCS
SHORT TERM...RCS
LONG TERM...KM
AVIATION...PM/RCS
EQUIPMENT...AMS
Hazardous weather outlook, Jun 11, 3:30 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EDT WED JUN 11 2014

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-120830-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
430 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED STRONG TO A FEW SEVERE STORMS ARE POSSIBLE AGAIN
ON THURSDAY WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND LARGE
HAIL. STORMS THAT DEVELOP THURSDAY WILL BE SLOWER MOVING WITH THE
PRIMARY THREAT BEING EXCESSIVE RAINFALL.

AFTER THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-120830-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
430 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND. THE THREAT FOR
A TORNADO IS POSSIBLE BUT THE CHANCES ARE LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO A FEW SEVERE STORMS ARE POSSIBLE AGAIN ON THURSDAY WITH
THE PRIMARY THREAT BEING DAMAGING WINDS AND LARGE HAIL. STORMS
THAT DEVELOP THURSDAY WILL BE SLOWER MOVING WITH THE PRIMARY
THREAT BEING EXCESSIVE RAINFALL.

AFTER THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Local storm report, Jun 11, 9:21 AM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1021 AM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             5 NW HILLSVILLE         36.82N 80.81W
06/10/2014  E0.88 INCH       CARROLL            VA   PUBLIC

            NICKEL SIZE HAIL FOR ABOUT 5 MINUTES. TIME FROM RADAR.

&&

MBS
Local storm report, Jun 11, 9:56 AM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1056 AM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     TSTM WND DMG     5 NE LEWISBURG          37.86N 80.39W
06/10/2014                   GREENBRIER         WV   911 CALL CENTER

            TREE DOWN ON BENEDICT LANE NEAR LEWISBURG AIRPORT

&&

SK
Local storm report, Jun 11, 10:12 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     3 WNW LEATHERWOOD       36.75N 79.80W
06/10/2014                   HENRY              VA   911 CALL CENTER

            TREE AND POWERLINE DOWN ALONG DREYS STORE ROAD.

0436 PM     HAIL             5 NW HILLSVILLE         36.82N 80.81W
06/10/2014  E0.88 INCH       CARROLL            VA   PUBLIC

            NICKEL SIZE HAIL FOR ABOUT 5 MINUTES. TIME FROM RADAR.

0511 PM     TSTM WND DMG     6 NE ALLISONIA          37.00N 80.68W
06/10/2014                   PULASKI            VA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF LOWMANS FERRY RD AND
            LEAD MINE RD.

0517 PM     TSTM WND DMG     3 SSE CLAYTOR LAKE STAT 37.01N 80.61W
06/10/2014                   PULASKI            VA   EMERGENCY MNGR

            TREE BLOWN DOWN ONTO A HOUSE

0519 PM     HAIL             ENE MEADOWS OF DAN      36.74N 80.41W
06/10/2014  E1.00 INCH       PATRICK            VA   PUBLIC

            QUARTER SIZE HAIL. TIME FROM RADAR.

0519 PM     TSTM WND DMG     3 SW CLAYTOR LAKE STATE 37.01N 80.66W
06/10/2014                   PULASKI            VA   911 CALL CENTER

            TREES DOWN ON CECILS CHAPEL RD

0519 PM     TSTM WND DMG     2 SSW CLAYTOR LAKE STAT 37.02N 80.65W
06/10/2014                   PULASKI            VA   911 CALL CENTER

            MULTIPLE TREES DOWN ON LEAD MINE RD

0521 PM     TSTM WND DMG     2 SE CLAYTOR LAKE STATE 37.03N 80.61W
06/10/2014                   PULASKI            VA   911 CALL CENTER

            MULTIPLE TREES DOWN ON LITTLE RIVER DAM RD

0632 PM     TSTM WND DMG     2 ENE BLAND             37.11N 81.08W
06/10/2014                   BLAND              VA   911 CALL CENTER

            TREE DOWN ON EAST BLUE GRASS TRAIL

0632 PM     TSTM WND DMG     1 SSW CHILHOWIE         36.79N 81.69W
06/10/2014                   SMYTH              VA   911 CALL CENTER

            MULTIPLE TREES DOWN ON LEE HIGHWAY

0635 PM     HAIL             BLAND                   37.10N 81.12W
06/10/2014  E1.25 INCH       BLAND              VA   911 CALL CENTER

            HAIL FELL FOR UP TO 5 MINUTES AND STILL COVERED THE
            GROUND 10 MINUTES AFTER IT FELL.

0637 PM     HAIL             BLAND                   37.10N 81.12W
06/10/2014  E1.00 INCH       BLAND              VA   911 CALL CENTER

            QUARTER SIZE HAIL IN BLAND

0715 PM     TSTM WND DMG     NARROWS                 37.33N 80.82W
06/10/2014                   GILES              VA   911 CALL CENTER

            TREE DOWN ON WOLF CREEK ROAD

0715 PM     TSTM WND DMG     NARROWS                 37.33N 80.82W
06/10/2014                   GILES              VA   911 CALL CENTER

            TREE DOWN ALONG US 460

0720 PM     LIGHTNING        4 NW NARROWS            37.37N 80.87W
06/10/2014                   GILES              VA   911 CALL CENTER

            LIGHTNING STRUCK A POWER POLE ALONG STATE LINE ROAD

0720 PM     TSTM WND DMG     1 ESE CERES             37.01N 81.33W
06/10/2014                   BLAND              VA   911 CALL CENTER

            TREE DOWN ALONG WEST BLUE GRASS TRAIL

0730 PM     TSTM WND DMG     5 N NARROWS             37.40N 80.80W
06/10/2014                   MONROE             WV   911 CALL CENTER

            TWO TREES DOWN IN PETERSTOWN

0735 PM     HAIL             SALTVILLE               36.88N 81.76W
06/10/2014  E0.75 INCH       SMYTH              VA   PUBLIC

            PENNY SIZE HAIL AT MIDWAY IN SALTVILLE VIA FACEBOOK

0736 PM     HAIL             RICHLANDS               37.10N 81.80W
06/10/2014  E0.88 INCH       TAZEWELL           VA   TRAINED SPOTTER

0740 PM     TSTM WND DMG     5 WNW TAZEWELL          37.15N 81.60W
06/10/2014                   TAZEWELL           VA   911 CALL CENTER

            A LARGE LIMB WAS BLOWN DOWN BLOCKING BOTH LANES OF
            DRYFORK ROAD.

0740 PM     TSTM WND DMG     1 ESE RICHLANDS         37.09N 81.79W
06/10/2014                   TAZEWELL           VA   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON MCGUIRE LANE.

1029 PM     TSTM WND DMG     5 SE RUPERT             37.90N 80.63W
06/10/2014                   GREENBRIER         WV   911 CALL CENTER

            TREE DOWN IN SAM BLACK CHURCH

1038 PM     TSTM WND DMG     5 NE LEWISBURG          37.86N 80.39W
06/10/2014                   GREENBRIER         WV   911 CALL CENTER

            TREE DOWN ON BENEDICT LANE NEAR LEWISBURG AIRPORT

1136 PM     TSTM WND DMG     1 NNW NORTH WILKESBORO  36.18N 81.15W
06/10/2014                   WILKES             NC   911 CALL CENTER

            TREE DOWN ON SUNSET DRIVE

1138 PM     TSTM WND DMG     3 N NORTH WILKESBORO    36.21N 81.14W
06/10/2014                   WILKES             NC   911 CALL CENTER

            TREE DOWN ON CAUDILL ROAD.

1206 AM     TSTM WND DMG     3 E BURNSVILLE          38.18N 79.59W
06/11/2014                   BATH               VA   PARK/FOREST SRVC

            ONE TREE DOWN NEAR FISH HATCHERY. TIME FROM RADAR.

1210 AM     TSTM WND DMG     2 N MADISON             36.42N 79.97W
06/11/2014                   ROCKINGHAM         NC   911 CALL CENTER

            2 TREES DOWN ALONG NORTH 7TH STREET. 1 NEAR ROACH STREET
            AND 1 NEAR WEST JACKSON.

1220 AM     TSTM WND DMG     5 ESE MONROETON         36.26N 79.65W
06/11/2014                   ROCKINGHAM         NC   911 CALL CENTER

            TREE DOWN NEAR HIGHWAY 29 AND BUSINESS 29 INTERCHANGE.

1240 AM     LIGHTNING        4 NNE CAMP SPRINGS      36.36N 79.47W
06/11/2014                   CASWELL            NC   911 CALL CENTER

            LIGHTNING STRUCK AND DAMAGED PORTIONS OF A HOUSE ALONG
            HIGHWAY 150 ABOUT 0.7 MILES EAST OF THE INTERSECTION WITH
            TURNER ROAD

1249 AM     TSTM WND DMG     1 SE PEAKS OF OTTER REC 37.44N 79.60W
06/11/2014                   BEDFORD            VA   PUBLIC

            SEVERAL LARGE LIMBS DOWN NEAR PEAKS OF OTTER LODGE. TIME
            FROM RADAR.

0130 AM     TSTM WND DMG     2 E NAOLA               37.53N 79.24W
06/11/2014                   AMHERST            VA   911 CALL CENTER

            TREE DOWN ALONG ROUTE 130 NEAR MT. TABOR ROAD.

0130 AM     TSTM WND DMG     2 ENE NAOLA             37.54N 79.25W
06/11/2014                   AMHERST            VA   911 CALL CENTER

            TREE DOWN ALONG ROUTE 130 NEAR BUFFALO SPRINGS TPK.

&&

MBS
Special weather statement, Jun 11, 12:24 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT WED JUN 11 2014

VAZ007-009-111830-
SMYTH VA-TAZEWELL VA-
124 PM EDT WED JUN 11 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 230 PM EDT

* AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CLAYPOOL HILL...MOVING TO THE NORTH AT
  30 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  RICHLANDS...
  SALTVILLE...
  JEWELL RIDGE...
  GLEN BURKE...
  AND RAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3715 8189 3717 8186 3720 8176 3724 8174
      3724 8172 3720 8167 3685 8176 3693 8183
      3695 8182 3696 8178 3705 8182 3712 8189
      3715 8190
TIME...MOT...LOC 1720Z 188DEG 25KT 3700 8184

16
Special weather statement, Jun 11, 1:46 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT WED JUN 11 2014

VAZ007-111930-
TAZEWELL VA-
246 PM EDT WED JUN 11 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR RAVEN...MOVING TO THE NORTH AT 40 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GLEN BURKE...
  AND RAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3715 8189 3716 8187 3717 8187 3718 8180
      3720 8178 3705 8182 3711 8189 3715 8190
TIME...MOT...LOC 1844Z 190DEG 35KT 3708 8189

16
Special weather statement, Jun 11, 1:49 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT WED JUN 11 2014

VAZ035-045-111945-
AMHERST VA-CAMPBELL VA-
249 PM EDT WED JUN 11 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
  NORTH CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 345 PM EDT

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BOCOCK...MOVING TO THE NORTH AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG CITY...
  AMHERST...
  FORKS OF BUFFALO...
  CLIFFORD...
  AND RUSTBURG.

THIS INCLUDES LIBERTY UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3747 7896 3743 7902 3739 7899 3726 7904
      3729 7926 3736 7926 3739 7924 3741 7925
      3745 7925 3747 7919 3751 7923 3750 7925
      3769 7924 3766 7896 3760 7892
TIME...MOT...LOC 1847Z 188DEG 14KT 3735 7914

KK

The radar

The Roanoke radar (KFCX), 105 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail, 2 lightning. Local standard time, as filed.

Lightning, Lynchburg (C)

When
June 11, 1:55 PM EST
Where
Lynchburg (C) County, 2.15 mi SSE of Blue Ridge Farms
Property damage
$250,000
Reported by
Newspaper
Coordinates
37.394, -79.180

A lightning strike ignited a house fire at 509 Sussex St., Lynchburg, VA. Firefighters were able to quickly contain the flames, and there were no injuries to either the residents or the firefighters. The family of five were displaced due to the damage. Damage values are estimated.

Hail, Campbell

When
June 11, 2:10 PM EST
Where
Campbell County, 1.77 mi SE of Bedford Spgs
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -79.260

Quarter size hail fell on Conner Road.

Thunderstorm Wind, Campbell

When
June 11, 2:10 PM EST to 2:12 PM EST
Where
Campbell County, 0.69 mi N of Bedford Spgs to 0.69 mi S of Timberlake
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.310, -79.280

Thunderstorm winds blew trees down between the area of New London and Timberlake. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
June 11, 2:20 PM EST
Where
Lynchburg (C) County, 2.15 mi NE of (Lyh)glenn Fld Lynch
Measured
60 kt (69 mph) estimated gust
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
37.350, -79.170

Thunderstorm winds toppled a crane at Liberty University. Damage values are estimated.

Hail, Rockbridge

When
June 11, 3:18 PM EST
Where
Rockbridge County, Fairfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.880, -79.300

Thunderstorm Wind, Rockbridge

When
June 11, 3:20 PM EST
Where
Rockbridge County, 0.8 mi E of Fairfield to 0.4 mi WNW of Marlboro
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
37.881, -79.285

Thunderstorm winds caused damage in the Fairfield area. Lines were blown down on Borden Grant Trail, and a tree was blown down on N Lee Highway. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
June 11, 4:00 PM EST
Where
Pittsylvania County, 1.8 mi ENE of Riceville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.890, -79.150

Thunderstorm winds blew a tree down. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 11, 4:08 PM EST
Where
Campbell County, Gladys
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.170, -79.080

Thunderstorm winds blew trees down in Gladys. Damage values are estimated.

Thunderstorm Wind, Bedford

When
June 11, 4:40 PM EST
Where
Bedford County, Forest
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.370, -79.280

Thunderstorm winds blew several trees down. Damage values are estimated.

Hail, Bedford

When
June 11, 4:40 PM EST
Where
Bedford County, Forest
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -79.280

Hail fell that ranged from dime to quarter size.

Thunderstorm Wind, Buckingham

When
June 11, 4:52 PM EST to 4:53 PM EST
Where
Buckingham County, 0.55 mi W of Arvonia to 0.34 mi WSW of Arvonia
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.680, -78.340

Thunderstorm winds blew trees down in Arvonia along Highway 15. A second tree was blown down on the roof of a home along James Madison Highway. Damage values are estimated.

Thunderstorm Wind, Amherst

When
June 11, 5:05 PM EST
Where
Amherst County, 3.21 mi NNW of Pleasantview
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
COOP Observer
Coordinates
37.660, -79.280

Thunderstorm winds blew down multiple trees along Reservoir Road leading to Pedlar Dam. Damage values are estimated.

Lightning, Buckingham

When
June 11, 5:19 PM EST
Where
Buckingham County, 1.76 mi NE of Centenary
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
37.720, -78.500

Lightning struck a man.

Thunderstorm Wind, Buckingham

When
June 11, 5:20 PM EST
Where
Buckingham County, 1.78 mi ENE of Hatton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.760, -78.490

Thunderstorm winds blew a tree down on Route 20 near the intersection with Little Heaven Lane. Damage values are estimated.

Thunderstorm Wind, Henry

When
June 11, 6:44 PM EST
Where
Henry County, Axton
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.670, -79.720

Thunderstorm winds blew trees down in Axton. Damage values are estimated.

Hail, Henry

When
June 11, 7:15 PM EST
Where
Henry County, 1.94 mi SW of Philpott
Measured
1 in hail
Reported by
Public
Coordinates
36.763, -80.028

Hail fell at Philpott Dam Road and Route 57 that ranged from nickel to quarter size.

Thunderstorm Wind, Floyd

When
June 11, 8:25 PM EST
Where
Floyd County, 0.88 mi NW of Shelors Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.880, -80.390

Thunderstorm winds blew two trees down off Route 221. Damage values are estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528475, 528444, 528451, 528452, 528454, 528455, 528456, 528464, 528469, 528470, 528465, 528471, 528467, 528468, 528472, 528473, 528474.